Alert archive / Virginia / Flash Flood Warnings in 2012

Flash Flood Warning 1, NWS Wakefield, VA

May 15, 20125 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at May 15, 2012, 5:27 PM EDT for 5 counties in Virginia. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2012, 5:27 PM EDT (21:27 UTC)
Expired
May 15, 2012, 7:30 PM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA, Isle of Wight County, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 51 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:15 PM EDTFLASH FLOODCriston, VAFLOODING ON I-64 AT JEFFERSON AVE. SEVERAL ACCIDENTS REPORTED TO STATE POLICE NEAR PATRICK HENRY MALL.
May 15, 6:30 PM EDTFLASH FLOODTabb, VA3 FEET OF WATER ON ROAD IN COVENTRY SUBDIVISION. SEVERAL CARS PARTIALLY SUBMERGED
May 15, 6:30 PM EDTHEAVY RAIN 4.13 Se Patrick Henry Fiel, VASTREET FLOODING ALONG THIMBLE SHOALS BLVD AND JEFFERSON AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WGUS51 KAKQ 152127
FFWAKQ
VAC093-199-650-700-735-152330-
/O.NEW.KAKQ.FF.W.0001.120515T2127Z-120515T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
527 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CITY OF POQUOSON COUNTY...
  SOUTHEASTERN YORK COUNTY...
  NORTHWESTERN CITY OF HAMPTON COUNTY...
  EAST CENTRAL ISLE OF WIGHT COUNTY...
  CENTRAL CITY OF NEWPORT NEWS COUNTY...

* UNTIL 730 PM EDT...

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A NEARLY STATIONARY LINE OF THUNDERSTORMS OVER 
CENTRAL CITY OF NEWPORT NEWS...EAST CENTRAL ISLE OF 
WIGHT...NORTHWESTERN CITY OF HAMPTON...SOUTHEASTERN YORK AND WESTERN 
CITY OF POQUOSON COUNTIES. AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS 
EXPECTED THROUGH 730 PM IN THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SMITHFIELD...POQUOSON...NEWPORT NEWS AND PATRICK HENRY FIELD.

LAT...LON 3689 7661 3693 7670 3719 7647 3720 7638
      3717 7638 3718 7636 3718 7635 3717 7634
      3715 7633

$$

LBROWN
2 follow-up statements
637 
WGUS71 KAKQ 152240
FFSAKQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
640 PM EDT TUE MAY 15 2012

VAC093-199-650-700-735-152330-
/O.CON.KAKQ.FF.W.0001.000000T0000Z-120515T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF POQUOSON VA-YORK VA-CITY OF HAMPTON VA-ISLE OF WIGHT VA-
CITY OF NEWPORT NEWS VA-
640 PM EDT TUE MAY 15 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
CENTRAL CITY OF NEWPORT NEWS...EAST CENTRAL ISLE OF WIGHT...
NORTHWESTERN CITY OF HAMPTON...SOUTHEASTERN YORK AND WESTERN CITY OF
POQUOSON COUNTIES...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TABB...GRAFTON...PATRICK HENRY FIELD AND POQUOSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA...HOWEVER...EXCESSIVE 
RUNOFF FROM THE RECENT HEAVY RAINFALL WILL CONTINUE TO CAUSE 
FLOODING OF SMALL CREEKS AND STREAMS...URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.


&&

LAT...LON 3689 7661 3693 7670 3719 7647 3720 7638
      3717 7638 3718 7636 3718 7635 3717 7634
      3715 7633
TIME...MOT...LOC 2238Z 180DEG 0KT 3712 7644

$$

LBROWN
642 
WGUS71 KAKQ 152333
FFSAKQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
733 PM EDT TUE MAY 15 2012

VAC093-199-650-700-735-152355-
/O.EXP.KAKQ.FF.W.0001.000000T0000Z-120515T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF POQUOSON VA-YORK VA-CITY OF HAMPTON VA-ISLE OF WIGHT VA-
CITY OF NEWPORT NEWS VA-
733 PM EDT TUE MAY 15 2012

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL CITY OF NEWPORT
NEWS...EAST CENTRAL ISLE OF WIGHT...NORTHWESTERN CITY OF HAMPTON...
SOUTHEASTERN YORK AND WESTERN CITY OF POQUOSON COUNTIES...

PRECIPITATION HAS MOVED OUT OF THE AREA...BUT SCATTERED SHOWERS AND 
THUNDERSTORMS WILL BE POSSIBLE AGAIN LATER THIS EVENING. MINOR 
FLOODING MAY PERSIST THIS EVENING ACROSS LOW LYING AND POOR DRAINAGE 
AREAS.

LAT...LON 3689 7661 3693 7670 3719 7647 3720 7638
      3717 7638 3718 7636 3718 7635 3717 7634
      3715 7633
TIME...MOT...LOC 2240Z 180DEG 0KT 3712 7644

$$

LBROWN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:52 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 15, 3:52 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT TUE MAY 15 2012

.SYNOPSIS...
A WEAK STATIONARY FRONT OVER THE MID ATLANTIC STATES WILL
DISSIPATE BY EARLY WEDNESDAY. A COLD FRONT APPROACHES FROM THE
NORTHWEST WEDNESDAY AND PASSES THROUGH THE REGION WEDNESDAY NIGHT.
HIGH PRESSURE BUILDS INTO THE AREA THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SCATTERED AFTN CONVECTION DEVELOPED OVER OUR VIRGINIA AND NORTH
CAROLINA COUNTIES. TSTMS WILL BE PSBL OVER THE LOWER EASTERN SHORE
TOWARD EVENING. STRONGEST STORMS HAVE BEEN PULSE TYPE STORMS. AT
THIS TIME...SEVERE IS NOT EXPECTED BUT ANY THAT OCCUR WILL BE
ISOLATED AND SHORT LIVED.

LOCALLY HEAVY RAINFALL WILL BE THE MAIN CHARACTERISTIC OF THE TSTMS.
URBAN AND SMALL STREAM FLOODING COULD BE AN ISSUE OVER THE TIDEWATER
AREA OF VIRGINIA WHERE SOME LOCATIONS RECEIVED A FEW INCHES OF RAIN
THIS MORNING AND EARLY AFTN.

SCATTERED CONVECTION GRADUALLY DIMINISHES THIS EVENING AS THE
BOUNDARY LAYER BEGINS TO STABILIZE. HAVE TSTMS END BY MIDNIGHT AND
POPS DECREASE TO SLGT CHC MOST AREAS BY 06Z. LOW TEMPERATURES
FORECAST TO DROP TO AROUND 60 WELL INLAND TO THE MID TO UPR 60S OVER
EASTERN PORTIONS.

THE RATHER STAGNANT MOIST SOUTHERLY FLOW PATTERN CONTINUES INTO
WEDNESDAY AHEAD OF A COLD FRONT...WHICH BEGINS TO SWEEP IN FROM THE
NW BY THE AFTERNOON. ANOTHER ROUND OF MAINLY AFTERNOON SHOWERS
AND THUNDERSTORMS IS EXPECTED. HIGHEST POPS ARE IN ERN PORTIONS WITH
ONLY SLGT CHC IN THE PIEDMONT. MODELS ARE IN AGREEMENT FOR INCREASED
POPS OVER SE PORTIONS WEDNESDAY AS A VORT MAX FORMS OVER ERN NC.
LIKELY POPS ARE OVER MOST OF THE NC COUNTIES WEDNESDAY AFTN. HIGH
TEMPERATURES WILL BE SIMILAR TO TUESDAY REACHING THE LOWER 80S OVER
WRN/NRN AREAS AND MID TO UPR 70S CLOSER TO THE COAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WED NIGHT...SLGT CHC TO CHC POPS CONTINUES THROUGH MIDNIGHT WITH CHC
TSTMS ROUGHLY EAST OF INTERSTATE 95. DRIER AIR BEGINS TO MOVE IN
FROM THE NW AFTER MIDNIGHT AS THE COLD FRONT SWEEPS THROUGH THE
AREA. SLIGHT CHC SHOWERS CONTINUES OVER SE AREAS. LOWS WILL RANGE
FROM THE LOWER 50S OVER NW PORTIONS TO AROUND 60 IN SE VIRGINA AND
NE NORTH CAROLINA.

THURSDAY...HIGH PRESSURE BUILDS TO THE NORTH OF THE LOCAL AREA
THURSDAY RESULTING IN LOW-LEVEL NE FLOW. HIGH TEMPERATURES ARE
EXPECTED TO RANGE FROM THE LOW 70S ON THE EASTERN SHORE (POSSIBLY
UPPER 60S ALONG THE IMMEDIATE ATLANTIC COAST)...TO THE MID AND UPPER
70S OVER THE PIEDMONT. A FEW ISOLATED SHOWERS ARE POSSIBLE NEAR THE
ALBEMARLE SOUND DUE TO HIGHER LOW-LEVEL MOISTURE AND ONSHORE
FLOW...BUT WILL KEEP POPS BELOW 15 PERCENT AT THIS TIME.

THURSDAY NIGHT...CLEAR SKIES WILL PREVAIL THURSDAY NIGHT WITH LOW
TEMPERATURES DROPPING TO THE UPPER 40S TO NEAR 50 WEST OF INTERSTATE
95 AND THE MD EASTERN SHORE TO THE MID 50S ACRS SE VIRGINIA. AREAS
NEAR THE IMMEDIATE COAST WILL HAVE LOWS CLOSE TO 60.

FRIDAY WILL BE A MILD DAY WITH MOSTLY CLEAR SKIES EXCEPT PARTLY
CLOUDY OVER THE FAR SE. HIGHS WILL BE IN THE 70S ACROSS THE
AREAS...WITH UPPER 70S IN THE PIEDMONT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPR TROF AXIS PUSHES OFFSHORE BY FRI AS SFC HI PRES BLDS OVR THE
MID ATLANTIC IN ITS WAKE. 12Z GFS/00Z ECMWF GUIDANCE SUPPORTS
SEASONABLE CONDS FRI NGT WITH LIGHT NE FLOW...A MSTLY CLR SKY AND
LOWS IN THE LWR TO MID 50S...UPR 50S NEAR THE COAST. STAGNANT HI
PRES IN PLACE FOR THE WEEKEND AS THE HI CENTERS OVR SOUTHERN NEW
ENGLAND AND RIDGES DOWN INTO THE FA. ATTM NO CHANCES FOR RAIN IN THE
FORECAST FOR THE WEEKEND. SKIES WILL AVG MSTLY SNY TO PRTLY CLDY
WITH HIGHS IN THE MID 70S TO NEAR 80 AND LOWS GENERALLY IN THE MID
50S...NORMAL FOR MID MAY. RAIN POSSIBLE ERLY NEXT WEEK AS AN UPR
TROF BLDS OVR THE EASTERN CONUS.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS
THE REGION THIS AFTERNOON AND EVENING AS AN UNSTABLE AIRMASS AND
WEAK BOUNDARIES INTERACT. BROAD LOW PRESSURE OVER THE REGION WILL
MOVE NORTH THROUGH THE EVENING AND TONIGHT. MVFR WITH OCNL IFR
CONDITIONS CAN OCCUR WITH THE STRONG SHOWERS AND TSTMS. WINDS WILL
GENERALLY BE LIGHT 5 TO 10 KTS FROM THE S-SW. PATCHY FOG IS
POSSIBLE DURING THE EARLY MORNING HOURS WITH VSBY 1-3 MILES.

A COLD FRONT WILL CROSS THE REGION LATE WEDNESDAY AND MORE SHOWERS
AND TSTMS ARE EXPECTED THROUGH THE AFTERNOON AND EVENING. WEAK
HIGH PRESSURE WILL BUILD INTO THE REGION ON THURSDAY AND GENERALLY
DRY WEATHER IS EXPECTED THU AND FRI.

&&

.MARINE...
SUB-SCA CONDS OVR THE BAY/SOUND THIS AFTN AND TNGT AS SFC PRES
GRADIENT AND WINDS ALOFT REMAIN FAIRLY WEAK. SCA OVR COASTAL WATERS
WILL STAY IN EFFECT UNTIL 11Z WED AS SEAS WILL STAY AROUND 5 FT DUE
TO PERSISTENT SE SWELL. WILL HOLD OFF ON EXTENDING THIS HEADLINE
AFTER REVIEWING LATEST WAVEWATCH GUIDANCE AND COLLAB WITH OTHER
OFFICES.

WINDS WILL STAY SOUTHERLY AT 10-15 KT WED WITH A FRONTAL BOUNDARY
STILL OFF TO THE WEST. THE FRNT PUSHES THRU WED NGT ALLOWING FOR
WINDS TO SHIFT TO THE NORTH. MARGINAL SCA CONDITIONS ARE POSSIBLE
OVR THE BAY THU FOLLOWING THE FROPA. DUE TO A LACK OF CAA...SHORT
DURATION AND IT BEING 4TH PERIOD...WILL HOLD OFF ON ANY HEADLINES
FOR NOW. HIGH PRES BLDS INTO THE MID-ATLANTIC FOR THE REMAINDER OF
THE WEEK INTO THE WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EDT WEDNESDAY FOR ANZ650-652-
     654-656-658.

&&

SYNOPSIS...LSA
NEAR TERM...LSA
SHORT TERM...LSA
LONG TERM...MAS
AVIATION...JEF
MARINE...MAS
Hazardous weather outlook, May 15, 4:23 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT TUE MAY 15 2012

MDZ021>025-VAZ099-100-162030-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
423 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-162030-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
423 PM EDT TUE MAY 15 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-162030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
423 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...CURRITUCK SOUND...THE EASTERN
JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK
RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ048-049-060>098-162030-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
423 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY TONIGHT. LOCALLY
HEAVY RAINFALL IS POSSIBLE WHICH MAY RESULT IN MINOR URBAN STREET
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 15, 3:17 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
317 PM EDT TUE MAY 15 2012

VAZ087-088-152000-
GREENSVILLE VA-SUSSEX VA-
317 PM EDT TUE MAY 15 2012

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH SOUTHERN VIRGINIA...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM NEAR JARRATT TO PURDY...MOVING
NORTHEAST AT 20 MPH. THE STORMS WILL BE NEAR JARRATT AT 320 PM
EDT...OWENS AT 330 PM EDT...SUSSEX...AND...BOOKER AT 400 PM EDT.

WIND GUSTS TO 35 MPH WILL BE POSSIBLE. EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF
WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS
ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3700 7739 3691 7717 3674 7754 3680 7765

LBROWN
Special weather statement, May 15, 3:33 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
333 PM EDT TUE MAY 15 2012

VAZ095-097-098-152000-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-
333 PM EDT TUE MAY 15 2012

...THUNDERSTORM PRODUCING HEAVY RAINFALL APPROACHING NORFOLK...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KEMPSVILLE...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR GALLUPS CORNER AT 340 PM EDT...
KEMPSVILLE...AND...NORVIEW AT 345 PM EDT...NORFOLK INTERNATIONAL
ARPT...AND...PRINCESS ANNE PLAZ AT 355 PM EDT...BAYSIDE AT 400 PM
EDT.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

LAT...LON 3668 7619 3679 7640 3696 7625 3692 7611
      3694 7600 3692 7597 3689 7597

44
Special weather statement, May 15, 3:49 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
349 PM EDT TUE MAY 15 2012

VAZ084-089>091-093-094-152015-
GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON
VA-SURRY VA-YORK VA-
349 PM EDT TUE MAY 15 2012

...THUNDERSTORM PRODUCING HEAVY RAINFALL APPROACHING THE MIDDLE
PENINSULA...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JAMESTOWN...OR ABOUT 6 MILES SOUTH OF
WILLIAMSBURG...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR WILLIAMSBURG AIRPORT AT 355 PM EDT...KINGS POINT AT 400
PM EDT...GROVE...AND...BUSCH GARDENS AT 410 PM EDT...LEE HALL AT 415
PM EDT.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

LAT...LON 3742 7663 3719 7639 3706 7671 3721 7687

44
Special weather statement, May 15, 4:24 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT TUE MAY 15 2012

VAZ049-062-063-069-071-152100-
GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA VA-POWHATAN VA-
424 PM EDT TUE MAY 15 2012

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH GOOCHLAND COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS OVER
GOOCHLAND...MOVING NORTHEAST AT 10 MPH. THE STORMS ARE
TRAINING...BRINGING CONTINUED HEAVY RAIN ACROSS CENTRAL PORTIONS OF
GOOCHLAND COUNTY.

EXPECT LIGHTNING...PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW LYING AREAS. THE RAIN IS EXPECTED TO DIMINISH AFTER 5 PM. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3792 7769 3771 7752 3760 7792 3763 7805

LBROWN
Special weather statement, May 15, 4:26 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 PM EDT TUE MAY 15 2012

VAZ073-084-086-089>091-094-152100-
GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-MATHEWS VA-NEWPORT
NEWS/HAMPTON VA-SURRY VA-YORK VA-
426 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS MOVING ACROSS THE MIDDLE PENINSULA...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEE HALL...OR ABOUT OVER PATRICK HENRY
FIEL...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR HARRIS GROVE...AND...GRAFTON AT 435 PM EDT...HORNSBYVILLE AT 440
PM EDT...YKTV2...AND...GLOUCESTER POINT AT 445 PM EDT...SEAFORD AT
450 PM EDT.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

LAT...LON 3726 7638 3718 7638 3706 7657 3720 7666
      3744 7642 3737 7635 3735 7637 3737 7640
      3735 7641 3729 7637 3728 7634 3727 7634

44
Special weather statement, May 15, 4:54 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
454 PM EDT TUE MAY 15 2012

VAZ088-089-092-093-096-152130-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
454 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF INTERIOR
SOUTHEAST VIRGINIA...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM IVOR TO HUNTERDALE...OR FROM 6
MILES SOUTHEAST OF WAKEFIELD TO FRANKLIN...MOVING EAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR
   ZUNI AROUND 500 PM EDT...
   FRANKLIN AROUND 505 PM EDT...
   WINDSOR AROUND 520 PM EDT...
   ISLE OF WIGHT AROUND 525 PM EDT...
   HOLLAND AROUND 530 PM EDT...

WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS AS WELL. PONDING OF WATER ON ROADWAYS IS
LIKELY...WITH FLOODING OF LOW LYING AND FLOOD PRONE AREAS POSSIBLE.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3704 7658 3676 7662 3662 7684 3657 7726
      3679 7700 3703 7695

LBROWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:46 AM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach59 min
May 15, 7:47 AM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach58 min
May 15, 1:48 PM EDTSpecial Weather StatementAKQCity of Virginia Beach57 min
May 15, 2:13 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake, City of Virginia Beach77 min
May 15, 2:21 PM EDTSpecial Marine WarningAKQ20 min
May 15, 3:07 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Portsmouth23 min
May 15, 3:17 PM EDTSpecial Weather StatementAKQSussex43 min
May 15, 3:33 PM EDTSpecial Weather StatementAKQCity of Norfolk27 min
May 15, 3:49 PM EDTSpecial Weather StatementAKQCity of Williamsburg26 min
May 15, 4:24 PM EDTSpecial Weather StatementAKQGoochland36 min
May 15, 4:26 PM EDTSpecial Weather StatementAKQYork34 min
May 15, 4:51 PM EDTAreal Flood AdvisoryAKQGloucester, King and Queen, York, City of Hampton, City of Newport News, City of Poquoson69 min
May 15, 4:54 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Franklin36 min
May 15, 5:16 PM EDTAreal Flood AdvisoryAKQIsle of Wight, Southampton, York, City of Franklin, City of Hampton, City of Newport News and 1 more74 min
May 15, 5:30 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Hampton, City of Newport News, City of Poquoson, City of Suffolk40 min
May 15, 5:54 PM EDTSpecial Weather StatementAKQHenrico36 min
May 15, 6:04 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Chesapeake, City of Hampton, City of Norfolk, City of Poquoson, City of Portsmouth and 1 more56 min
May 15, 7:02 PM EDTSpecial Weather StatementAKQKing and Queen, King William58 min
May 15, 7:06 PM EDTSpecial Weather StatementAKQLouisa54 min

Nearby

Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.